Alert archive / Michigan / Areal Flood Warnings in 2021
Areal Flood Warning 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this areal flood warning at Aug 29, 2021, 3:11 PM EDT for Mason County, Michigan. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2021, 3:11 PM EDT (19:11 UTC)
- Expired
- Aug 30, 2021, 8:33 AM EDT
- In force
- 17 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Mason County, MI
The radar
The Grand Rapids radar (KGRR), 126 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1272 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.5
The text
As transmitted.
058
WGUS43 KGRR 291911
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
311 PM EDT Sun Aug 29 2021
MIC105-301300-
/O.NEW.KGRR.FA.W.0007.210829T1911Z-210830T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason MI-
311 PM EDT Sun Aug 29 2021
The National Weather Service in Grand Rapids has issued a
* Flood Warning for...
East Central Mason County in west central Michigan...
* Until 900 AM EDT Monday.
* At 311 PM EDT, High water levels upstream of Mason County on the
Baldwin and Pere Marquette Rivers will enter Mason County this
evening. People are advised to stay away from the Pere Marquette
River especially upstream of Scottville as the water levels are
likely to rise quickly.
* Some locations that will experience flooding include...
Custer and Walhalla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 4396 8625 4395 8604 4390 8604 4391 8612
4392 8625
$$
MJS2 follow-up statements
704
WGUS83 KGRR 292322
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
722 PM EDT Sun Aug 29 2021
MIC105-301300-
/O.CON.KGRR.FA.W.0007.000000T0000Z-210830T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason MI-
722 PM EDT Sun Aug 29 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM EDT MONDAY FOR EAST
CENTRAL MASON COUNTY...
At 722 PM EDT, Water levels were rising along the Pere Marquette
River in Mason County. Flooding had been observed upstream of Mason
County, in Lake County around Baldwin and Green Cottage. Some
flooding appears possible upstream of Scottville. Water levels
should crest later tonight or early Monday Morning. No additional
rain is predicted for tonight.
Some locations that will experience flooding include...
Custer and Walhalla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 4396 8625 4395 8604 4390 8604 4391 8612
4392 8625
$$
MJS144
WGUS83 KGRR 301233
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
833 AM EDT Mon Aug 30 2021
MIC105-301243-
/O.CAN.KGRR.FA.W.0007.000000T0000Z-210830T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason MI-
833 AM EDT Mon Aug 30 2021
...FLOOD WARNING IS CANCELLED FOR EAST CENTRAL MASON COUNTY...
Flooding is no longer expected to pose a threat.
LAT...LON 4396 8625 4395 8604 4390 8604 4391 8612
4392 8625
$$
NJJWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this areal flood warning went out at Aug 29, 1:30 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 29, 1:30 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
130 PM EDT Sun Aug 29 2021
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 316 AM EDT Sun Aug 29 2021
- Early Morning Storms Near/North of US 10
- Scattered Strong Storms Today and This Evening
- Quiet Week Ahead until Perhaps Friday or Saturday
&&
.UPDATE...
Issued at 1058 AM EDT Sun Aug 29 2021
The atmosphere will continue to destabilize ahead of the cold
front as we go into the afternoon. ML CAPE values increase to
around 1500 to 2000 J/kg. DCAPE increases to around 1000 J/kg.
Forecast effective deep layer shear is shown to be most favorable
for severe weather mainly north of the CWA. However the stronger
instability and favorable DCAPE will increase the risk for
damaging winds for Southwest Lower MI. There is still some
uncertainty as to how the convection will evolve with some models
showing one line and others two. The latest ARW actually has very
little convection in Southwest Lower MI along the front. Given
the strong heating underway and expected instability, we are
leaning away from the ARW forecast. The main window for
thunderstorms still looks like 1 pm to 9 pm.
&&
.DISCUSSION...(Today through next Saturday)
Issued at 316 AM EDT Sun Aug 29 2021
-- Early Morning Storms Near/North of US 10 --
Multicellular storms over central and northern Lake Michigan
continue to be fed off abundant elevated instability and low level
moisture transport vector convergence per SPC mesoanalysis. These
storms may continue to clip our far northern/northwestern forecast
area with localized rainfall amounts of 1"-2", especially over Mason
County. Localized ponding of water on roadways is possible
overnight. These storms are forecast to lift northward and gradually
weaken, though admittedly the CAMs are failing to accurately depict
the current activity, so we will need to keep an eye on things. A
lull in precipitation is likely until the cold front moves through
this afternoon.
-- Scattered Strong Storms Today and This Evening --
Localized gusty winds and hail are the primary storm hazards today
and this evening. It appears there are a couple possible evolutions
to storm activity in association with this cold front. The 00z HREF
guidance is indicating there may be two broken lines of storms this
afternoon, one well in advance of the cold front and another along
the front itself. If this occurs it would seem the frontal
convection would be stronger and closer to the upper level
divergence that is being indicated by the models as well as
positioned closer to better deep layer shear. The other possible
evolution is there would not be a prefrontal band developing.
Deep layer shear looks better across northern Lower MI, where the
Day 1 Slight Risk has been drawn. Down our way, deep layer shear
values may not get to 30 knots, which will likely hinder the ability
of convection to develop and sustain damaging wind gusts. Thus, we
may be looking at gusty sub-severe winds that are more like 40-50
mph as opposed to 60+. Still, some pockets of power outages may
occur with these types of gusts, and isolated instances of damaging
winds to 60 mph or a bit higher may occur. The HREF suggests our
main window for thunderstorm development starts at 1pm or so and
could last until 9pm or a bit later across far southern Lower
Michigan.
-- Quiet Week Ahead until Perhaps Friday or Saturday --
The synoptic setup across the Great Lakes supports little to no
precipitation for our area until Friday or Saturday, when some
medium range guidance indicates low level moisture advection and a
shortwave riding along the south central U.S. upper level ridge. A
smattering of ECE members support some precipitation across our area
by that time, though that is pretty far out. As for temperatures
this upcoming week, much more comfortable readings will settle in to
the region with very seasonable readings in the upper 70s to around
80 degrees and lows in the 50s and 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 127 PM EDT Sun Aug 29 2021
With a cold front to track eastward through the TAF sites and an
unstable airmass out ahead of it...thunderstorms will be forming
as the front comes through. Thus the TAFs feature several hours of
potential thunderstorms. Gusty winds will occur ahead of and along
the front. Local gusts over 40 knots could accompany the strongest
storms.
Behind the front the winds will decrease this evening as a drier
airmass moves in.
&&
.MARINE...
Issued at 316 AM EDT Sun Aug 29 2021
Gusty S/SW winds over the lake today ahead of a cold front will
produce a rough chop on the order of 3 to 6 ft for most areas,
particularly from Holland northward. Thus the SCA and BHS look on
track. Not a good day to be swimming in the water, and south
sides of piers look the most dangerous. Modest NW winds for Monday
will still help keep waves in the 1 to 3 ft range, possibly up to
4 ft at times.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 10 PM EDT this evening for MIZ037-
043-050-056-064-071.
LM...Small Craft Advisory until 10 PM EDT this evening for LMZ844>849.
&&
UPDATE...MJS
SYNOPSIS...Hoving
DISCUSSION...Hoving
AVIATION...MJS
MARINE...HovingHazardous weather outlook, Aug 29, 4:22 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 422 AM EDT Sun Aug 29 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-300830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 422 AM EDT Sun Aug 29 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Heat index readings well into the 90s to near 100 degrees are likely today outside of any clouds and precipitation. Avoid prolonged outdoor activities if possible. Scattered strong to severe thunderstorms are possible this afternoon and evening. Gusty winds and large hail are the main threats. The main timeframe for severe weather appears to be from 1pm to 9pm, possibly a bit later across far southern Lower Michigan. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed beginning early this afternoon. LMZ844>849-300830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 420 AM EDT Sun Aug 29 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight High wave action of 3 to 7 feet will pose hazards to both recreational boaters and swimmers. The south sides of piers will be particularly dangerous. Expect the highest wave action to be from Holland northward. Also, a line of thunderstorms along a cold front this afternoon and evening could pose locally damaging wind gusts and hail to mariners. Overall, it will not be a good day to be out on Lake Michigan especially from Holland north. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed beginning early this afternoon.
In the hours before
Special weather statement, Aug 29, 1:29 PM EDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 129 PM EDT Sun Aug 29 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-300000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 129 PM EDT Sun Aug 29 2021 ...Strong to severe thunderstorms to affect Lower Michigan this afternoon into this evening... At 125 pm EDT, a line of scattered to numerous showers and thunderstorms was developing from near Traverse City and to the southwest over Lake Michigan, to Southeast Wisconsin. This line is expected to fill in a bit as it moves over Lower Michigan this afternoon, and continues into the evening hours. The main threat will be lightning and some wind gusts of 60 mph. Some large hail and heavy downpours will be the other possible threats. If you are participating in outdoor activities this afternoon, monitor the latest information, and have a plan to go to shelter if storms approach your area. NJJ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:02 PM EDT | Special Weather Statement | GRR | Clinton | 58 min |
| Aug 28, 11:14 PM EDT | Special Weather Statement | GRR | Clinton | 61 min |
| Aug 29, 2:21 AM EDT | Areal Flood Advisory | GRR | Mason | 5 hr |
| Aug 29, 1:54 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 29, 2:33 PM EDT | Flash Flood Warning | GRR | Lake | 8 hr |
| Aug 29, 2:49 PM EDT | Special Marine Warning | GRR | 113 min | |
| Aug 29, 3:18 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 28 min |
| Aug 29, 3:26 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia, Kent | 28 min |
| Aug 29, 4:04 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 56 min |
| Aug 29, 5:21 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 24 min |
Nearby
Areal Flood Warnings in Michigan, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.